Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 259, NWS Blacksburg, VA

July 8, 20125 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 8, 2012, 7:45 PM EDT for 5 counties in Virginia. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2012, 7:45 PM EDT (23:45 UTC)
Expired
Jul 8, 2012, 8:45 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bedford County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 8:10 PM EDTTSTM WND DMG2 Wsw Buchanan, VATREES DOWN ON NARROW PASSAGE ROAD NEAR RT 11

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:44 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

026 
WUUS51 KRNK 082345
SVRRNK
VAC019-023-163-530-678-090045-
/O.NEW.KRNK.SV.W.0259.120708T2345Z-120709T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EDT SUN JUL 8 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
  CITY OF BUENA VISTA IN WEST CENTRAL VIRGINIA
  CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA
  EASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
  NORTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 845 PM EDT.

* AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM COLLIERSTOWN TO NATURAL BRIDGE TO SPRINGWOOD...OR ALONG A LINE
  EXTENDING FROM COLLIERSTOWN TO 9 MILES SOUTH OF COLLIERSTOWN TO
  BUCHANAN...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPRINGWOOD...
  NATURAL BRIDGE...
  BUENA VISTA CITY...
  GLASGOW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD!

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3779 7942 3773 7931 3765 7936 3761 7943
      3761 7940 3758 7941 3748 7958 3743 7956
      3745 7958 3745 7963 3748 7966 3747 7970
      3759 7979 3780 7957
TIME...MOT...LOC 2345Z 320DEG 12KT 3772 7954 3764 7960
          3757 7971

$$



RAB
2 follow-up statements
115 
WWUS51 KRNK 090012
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 PM EDT SUN JUL 8 2012

VAC019-023-163-530-678-090045-
/O.CON.KRNK.SV.W.0259.000000T0000Z-120709T0045Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-
BOTETOURT VA-BEDFORD VA-
812 PM EDT SUN JUL 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT 
FOR THE CITY OF BUENA VISTA...THE CITY OF LEXINGTON...SOUTHERN 
ROCKBRIDGE...EASTERN BOTETOURT...AND NORTHERN BEDFORD COUNTIES...

AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM GLASGOW TO NATURAL BRIDGE TO BUCHANAN...MOVING 
SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  ARCADIA...
  GLASGOW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

IN ADDITION...VERY HEAVY RAINFALL MAY FLOOD LOW LYING AREAS SUCH AS 
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3773 7931 3765 7936 3761 7943 3761 7940
      3758 7941 3748 7958 3743 7956 3745 7958
      3745 7963 3748 7966 3747 7970 3755 7971
      3768 7960 3775 7957 3779 7942
TIME...MOT...LOC 0011Z 320DEG 12KT 3765 7947 3757 7953
          3750 7964

$$

RAB
311 
WWUS51 KRNK 090046
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
846 PM EDT SUN JUL 8 2012

VAC019-023-163-530-678-090051-
/O.EXP.KRNK.SV.W.0259.000000T0000Z-120709T0045Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-
BOTETOURT VA-BEDFORD VA-
846 PM EDT SUN JUL 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BUENA VISTA...THE
CITY OF LEXINGTON... SOUTHERN ROCKBRIDGE...EASTERN BOTETOURT AND 
NORTHERN BEDFORD COUNTIES WILL BE ALLOWED TO EXPIRE AT 845 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

MODERATE RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED 
ACROSS THE EASTERN PART OF ROCKBRIDGE COUNTY...ESPECIALLY IN AND 
AROUND BUENA VISTA...FOR THE NEXT 30 MINUTES OR SO. LOCALIZED STREET 
FLOODING AND PONDING OF WATER CAN BE EXPECTED IN THE CITY OF BUENA 
VISTA AS WELL.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT 
SUNDAY EVENING FOR THE SOUTHERN SHENANDOAH VALLEY AREA OF 
VIRGINIA.

LAT...LON 3773 7931 3765 7936 3761 7943 3761 7940
      3758 7941 3748 7958 3743 7956 3745 7958
      3745 7963 3748 7966 3747 7970 3755 7971
      3768 7960 3775 7957 3779 7942
TIME...MOT...LOC 0041Z 320DEG 12KT 3757 7939 3749 7945
          3742 7956

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:26 PM EDT, 19 minutes earlier.

Area forecast discussion, Jul 8, 7:26 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
726 PM EDT SUN JUL 8 2012

.SYNOPSIS...
THE HEAT RIDGE OVERHEAD WILL BE SHUNTED SOUTH AS A COLD FRONT SLOWLY
SINKS SOUTH THROUGH VIRGINIA LATER TODAY INTO TONIGHT. THIS
BOUNDARY MAY SPARK NUMEROUS SEVERE THUNDERSTORMS WITH DAMAGING
WINDS TONIGHT. THIS BOUNDARY STALLS OVER THE VIRGINIA NORTH
CAROLINA BORDER AS DISTURBANCES RIDE ALONG IT THROUGH EARLY NEXT
WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 640 PM EDT SUNDAY...

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONT ENTERING SE
WV AT 630 PM. SCATTERED CONVECTION EAST OF THE BLUE RIDGE AND
ASSOCIATED WITH A LEE TROUGH WILL BEGIN TO BE MORE WIDESPREAD AS
THE EVENING PROGRESSES. OVER THE LAST COUPLE OF HOURS...STORMS
EASTWARD MOVEMENT IN THE OHIO VALLEY SLOWING DOWN. THIS MAY BE A
SIGN THAT THE FRONT WILL BE JUMPING TO THE LEE TROUGH IN THE EAST.
THEIR IS STILL A CHANCE THAT EVERYONE WILL HAVE RAIN THIS EVENING.
SOME MORE THAN OTHERS. A SEVERE THUNDERSTORM WATCH REMAINS IN
EFFECT FOR NW RNK CWA UNTIL 1000 PM. ANY ONE STORM CAN BECOME
SEVERE...BUT NOT LOOKING AT ANYTHING WIDESPREAD.

AS OF 400 PM EDT SUNDAY...RECORDS HAVE ALREADY BEEN BROKEN AND
YET ITS ACTUALLY TOO WARM ALOFT FOR WIDESPREAD DEVELOPMENT. WITH
HUGE DCAPE AND BIG DEWPOINT DEPRESSIONS NEARLY 40F ATTM AT
ROANOKE...WIDESPREAD WIND DAMAGE...POSSIBLY SIMILAR TO LAST WEEK
ALTHOUGH NOT A DERECHO LITERALLY...IS A POSSIBILITY AGAIN. IF THE
COLD POOL INCREASES LEADING TO MORE ORGANIZATION ESPECIALLY WITH
THE FORMING LINE COMING OUT OF WEST VA...JUST NORTH OF THE CITY OF
CHARLESTON WV. ALSO STRONG DEVELOPMENT IS EXPECTED ACROSS SOUTHERN
PENNSYLVANIA AND EASTERN WV PANHANDLE...WHICH COULD TAKE MORE OF A
SOUTHERLY ROUTE THAN THE DEVELOPMENT IN CENTRAL WEST VA THIS
EVENING. THESE STORMS COULD IMPACT THE SOUTHERN SHENANDOAH AND THE
PART OF THE WATCH WHICH STRETCHES INTO BUCKINGHAM AND APPOMATTOX.
WATCH MAY END OF BEING EXPANDED DEEPER INTO THE NEW RIVER VALLEY.
PER LOCAL OFFICE STUDY HUGE CAPE LIKE WHICH IS IN PLACE NOW MAKES
IT LIKELY THAT THE CHARLESTON LINE SUSTAINS ITSELF OVER THE
MOUNTAINS AND POSSIBLY INTO THE SOUTHSIDE/VA PIEDMONT LATER. WITH
H85 FRONT STILL FAR NORTH...STORMS WILL LESSEN SOMEWHAT TONIGHT
ALTHOUGH STILL A CHANCE FOR THUNDERSTORMS. MORE WIDESPREAD
DEVELOPMENT ON MONDAY WITH THE FRONT CLOSER...COOLER TEMPS
ALOFT...BETTER MIDLEVEL LAPSE RATES AND LESS OF A DOWNSLOPING
COMPONENT. SUCH THAT LIKELY POPS ARE ACROSS THE ENTIRE CWA IN THE
AFTERNOON. SPC STILL LEAVES A SLT RISK OVER SOUTHSIDE...AND ITS
MERITED CONSIDERING LESS CLDS AND STORMS TONIGHT AND STILL
IMPRESSIVE H85 TEMPS NEAR 20C AND THE POSSIBILITY OF SOME SUNNY
BREAKS. ELSEWHERE...LOOKING AT A WATER THREAT WITH SUBTLE MBE
VELOCITIES AND POTENTIAL FOR BACKBUILDING. PWATS AROUND 1.6" WITH
DEWPOINTS WELL INTO THE 60S UNLIKE TODAY. DID RAISE TEMPS A FEW
EAST OF THE BLUE RIDGE WITH LATER ONSET OF STORMS MONDAY.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS OF 230 PM EDT SUNDAY...

BAROCLINIC ZONE AND THE SLOPING BOUNDARY FROM THE SURFACE THROUGH
850 MB WILL BE OVER CENTRAL VIRGINIA MONDAY NIGHT THEN SHIFTS
GRADUALLY SOUTH INTO NORTHERN NORTH CAROLINA BY WEDNESDAY MORNING.
WILL INCREASING PROBABILITY OF PRECIPITATION FOR THE SOUTHERN COUNTY
WARNING AREA TUESDAY AFTERNOON AND EVENING.

EXPECT A SIMILAR TREND IN SHOWERS AND THUNDERSTORMS WITH THE BEST
COVERAGE AND INTENSITY IN THE AFTERNOON AND EVENING. THE BIGGEST
CHANGE EACH DAY WILL BE THE LOCATION OF THE AXIS OF HEAVY RAIN.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 300 PM EDT SUNDAY...

STALLED FRONT OVER THE CAROLINAS WILL PROLONG DAILY THREAT OF
SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. DAYTIME HIGHS WILL BE
LARGELY DEPENDENT ON AMOUNT OF CLOUD COVER EACH MORNING AND THE
COVERAGE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON. BUT...IN
GENERAL...FORECAST AREA WILL BE IN A TYPICAL SUMMER AIR MASS WITH NO
EXTREMELY HOT AIR SO MODELS SHOULD HAVE A REASONABLE HANDLE ON THE
TEMPERATURES THROUGH THE PERIOD.

STATIONARY FRONT FADES BY SATURDAY. THIS LEAVES MAINLY A CHANCE FOR
AIR MASS TYPE DIURNALLY AND TOPOGRAPHICALLY DRIVEN THUNDERSTORMS ON
SATURDAY AND SUNDAY. EXPECT NEAR TO SLIGHTLY ABOVE NORMAL MAXIMUM
TEMPERATURES ON SUNDAY AS FLOW AROUND THE BERMUDA RIDGE BRINGS
INCREASING 850 MB TEMPERATURES TO THE REGION.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 720 PM EDT SUNDAY...

STORMS WILL BECOME MORE NUMEROUS TONIGHT...WITH LWB GETTING
A BROKEN LINE FROM THE NW IN THE NEXT COUPLE OF HOURS. ROA/BCB/LYH
ALSO HAVE A GOOD CHANCE AT STORMS LATER THIS PM AND INTO THIS
EVENING. BECAUSE THESE STORMS COULD BE STRONG...POSSIBLY TEMPO IFR
CONDS MAY OCCUR. STORMS FURTHER SOUTH NEAR DAN SHOULD BE WIDELY
SCATTERED TO ISOLATE. POSSIBLE THAT SCATTERED STORMS MAY BE
ONGOING FOR THE ENTIRE NIGHT. WITH A WET GROUND...EVEN ENOUGH
CLEARING OCCURS IFR VIS/CIG IS A POSSIBILITY AT LWB AND POSSIBLY
ALSO LYH/BCB.

MORE NUMEROUS STORMS ARE EXPECTED TO FIRE BY MID MORNING ON MONDAY
AFFECTING ALL TERMINALS. ONCE AGAIN THEY COULD BE SEVERE AS THE
COLD FRONT IS DRAPED OVERHEAD. TEMPO IFR CONDS ARE POSSIBLE AGAIN.

A FRONT WILL BE SLOWLY PUSHING SOUTH BY LATE SUNDAY STALLING SOUTH
OF US BY EARLY NEXT WEEK. THIS PATTERN SUGGESTS A WETTER SOLUTION
NOW...ESPECIALLY SOUTH OF A BLF-ROA-LYH LINE...BUT WILL SEE IF
TRENDS CONTINUE TO SLOW THE FRONT DOWN MORE OR LIMIT ITS SWD PUSH.
WITH THIS PATTERN...THERE SHOULD BE MORE SHRA/TSRA COVERAGE.

&&

.CLIMATE...
HIGH PRESSURE RIDGE WILL KEEP US HOT THROUGH THE WEEKEND.

       JULY 8TH
       RECORD HIGH
ROA 101/1977 ***NEW RECORD 102F***
LYH 99/1977  ***NEW RECORD 101F***
DAN 102/2010 ***NEW RECORD 103F ***
BCB 96/1988
BLF 93/1988  ***TIED RECORD***

IN ADDITION SOME RECORD WARMEST LOW TEMPERATURES MAY BE SET.

&&

.EQUIPMENT...
TEMPERATURE/DEWPOINT SENSOR IS OUT OF SERVICE AT KBCB/BLACKSBURG.
THE SENSOR AT KDAN/DANVILLE HAS BEEN FIXED.

N0AA ALL HAZARDS RADIO HINTON TRANSMITTER WAS STILL OFF THE AIR
DUE TO COMMERCIAL POWER NOT REACHING THE SITE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM/WP
NEAR TERM...KM/RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...KM/WP
CLIMATE...KM/RCS
EQUIPMENT...KM
Hazardous weather outlook, Jul 8, 7:12 PM EDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT SUN JUL 8 2012

NCZ005-006-VAZ043>045-058-059-092315-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE-
712 PM EDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE CHANCE OF STORMS WILL REMAIN IN THE AREA THROUGH MOST OF THE
WEEK. SOME STORMS MONDAY COULD BE STRONG TO SEVERE ESPECIALLY FROM
SOUTHSIDE VIRGINIA INTO NORTHWEST NORTH CAROLINA.

FLOODING MAY ALSO BECOME AN ISSUE AS THE WEEK PROGRESSES WITH
SUCCESSIVE DAYS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-004-019-020-VAZ022-032>034-092315-
SURRY-STOKES-WILKES-YADKIN-ROANOKE-PATRICK-FRANKLIN-BEDFORD-
712 PM EDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MOST OF THE WEEK. SOME
OF THESE STORMS MAY BECOME STRONG TO SEVERE...ESPECIALLY MONDAY.
FLOODING MAY ALSO BECOME AN ISSUE AS THE WEEK PROGRESSES WITH
SUCCESSIVE DAYS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009-010-012>017-092315-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-
712 PM EDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE THROUGH MOST OF THE WEEK. SOME OF
THESE STORMS MAY BECOME STRONG TO SEVERE. FLOODING MAY ALSO BECOME
AN ISSUE AS THE WEEK PROGRESSES WITH SUCCESSIVE DAYS OF SHOWERS
AND THUNDERSTORMS WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-018>020-023-024-035-046-047-WVZ042>045-092315-
GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-
APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER-
712 PM EDT SUN JUL 8 2012

...SEVERE THUNDERSTORM WATCH 481 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE THROUGH MOST OF THE WEEK. SOME OF
THESE STORMS MAY BECOME STRONG TO SEVERE. FLOODING MAY ALSO BECOME
AN ISSUE AS THE WEEK PROGRESSES WITH SUCCESSIVE DAYS OF SHOWERS
AND THUNDERSTORMS WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Jul 8, 6:54 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT SUN JUL 8 2012

VAZ019-023-090000-
ALLEGHANY VA-BOTETOURT VA-
654 PM EDT SUN JUL 8 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALLEGHANY AND NORTHERN
BOTETOURT COUNTIES...

AT 652 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CLIFTON FORGE
AND COVINGTON...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CLIFTON FORGE CITY AROUND 700 PM...IRON GATE
AROUND 705 PM...LONGDALE FURNACE AROUND 710 PM AND EAGLE ROCK AROUND
715 PM.

LAT...LON 3788 7982 3788 7978 3788 7973 3784 7969
      3787 7967 3786 7961 3783 7962 3760 7981
      3780 8001 3791 7993

RAB
Special weather statement, Jul 8, 7:11 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
711 PM EDT SUN JUL 8 2012

VAZ016-090000-
CARROLL VA-
711 PM EDT SUN JUL 8 2012

...A STRONG THUNDERSTORM WILL AFFECT CARROLL COUNTY...

AT 709 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HILLSVILLE...
MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR GLADESBORO AROUND 800 PM.

LAT...LON 3656 8072 3677 8093 3681 8071 3667 8048
      3665 8049 3664 8053 3666 8059 3659 8063

RAB
Local storm report, Jul 8, 7:18 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 PM EDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     4 E STEWARTSVILLE       37.26N 79.72W
07/08/2012                   BEDFORD            VA   TRAINED SPOTTER

            3 TREES DOWN IN CHAMBLISSBURG. TREE DIAMETER WERE 8-10
            INCHES.

&&

RSTONEFI
Local storm report, Jul 8, 7:28 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
728 PM EDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             1 SSW BEDFORD CITY      37.32N 79.53W
07/08/2012  E0.25 INCH       BEDFORD            VA   PUBLIC

            PEA SIZE HAIL FALLING FOR THE LAST 5 MINUTES

&&

FISHER
Special weather statement, Jul 8, 7:30 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 PM EDT SUN JUL 8 2012

VAZ033-034-090015-
BEDFORD VA-FRANKLIN VA-
730 PM EDT SUN JUL 8 2012

...STRONG THUNDERSTORMS WILL AFFECT BEDFORD AND FRANKLIN COUNTIES...

AT 726 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
EAST OF BEDFORD CITY TO 6 MILES SOUTH OF BEDFORD CITY TO MONETA...
MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR HUDDLESTON AROUND 815 PM.

LAT...LON 3709 7942 3706 7946 3706 7949 3705 7949
      3703 7951 3705 7955 3704 7959 3696 7962
      3693 7967 3725 7980 3730 7970 3714 7939

RAB
Special weather statement, Jul 8, 7:34 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EDT SUN JUL 8 2012

VAZ024-035-090015-
AMHERST VA-ROCKBRIDGE VA-
734 PM EDT SUN JUL 8 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN AMHERST AND ROCKBRIDGE
COUNTIES...

AT 731 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF
ROCKBRIDGE BATHS...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CORNWALL AROUND 740 PM...VESUVIUS AROUND 800
PM...ORONOCO AROUND 805 PM AND ALTO AROUND 810 PM.

LAT...LON 3793 7920 3789 7915 3785 7914 3782 7916
      3779 7909 3777 7906 3775 7905 3761 7913
      3786 7942 3799 7933 3799 7930

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:13 PM EDTSpecial Weather StatementRNKTazewell32 min
Jul 8, 3:41 PM EDTSevere Thunderstorm WarningRNKTazewell26 min
Jul 8, 4:29 PM EDTSpecial Weather StatementRNKCity of Buena Vista31 min
Jul 8, 4:46 PM EDTSpecial Weather StatementRNKPulaski44 min
Jul 8, 5:27 PM EDTSpecial Weather StatementRNKBotetourt48 min
Jul 8, 5:36 PM EDTSevere Thunderstorm WarningRNKBland54 min
Jul 8, 5:52 PM EDTSevere Thunderstorm WarningRNKBotetourt38 min
Jul 8, 6:01 PM EDTSpecial Weather StatementRNKWythe44 min
Jul 8, 6:07 PM EDTSevere Thunderstorm WarningRNKWythe53 min
Jul 8, 6:34 PM EDTSpecial Weather StatementRNKCampbell56 min
Jul 8, 6:40 PM EDTSevere Thunderstorm WarningRNKBedford65 min
Jul 8, 6:47 PM EDTSpecial Weather StatementRNKBedford58 min
Jul 8, 6:54 PM EDTSpecial Weather StatementRNKCity of Covington66 min
Jul 8, 7:02 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin43 min
Jul 8, 7:11 PM EDTSpecial Weather StatementRNKCarroll49 min
Jul 8, 7:30 PM EDTSpecial Weather StatementRNKBedford45 min
Jul 8, 7:34 PM EDTSpecial Weather StatementRNKCity of Buena Vista41 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.